Florida, 2019

Tornadoes and Damaging Winds in Florida, December 14, 2019

December 14, 2019 · NWS JAX · 11 events in 4 counties and zones

On Friday, 13 December 2019, a warm front lifted and lingered across northeast Florida with surface dew points rising into the mid to upper 60s generally along and south of a line from St. Augustine to Gainesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

On Friday, 13 December 2019, a warm front lifted and lingered across northeast Florida with surface dew points rising into the mid to upper 60s generally along and south of a line from St. Augustine to Gainesville. A strong upper level trough deepened across the central Gulf Coast region with a resultant surface low positioned over the northeast Gulf of Mexico coast just south of Panama City that evening around 10 pm EST. As the upper level trough axis started to lift and becoming positively tilted overnight into 14 December, the surface low edge farther east northeast and tracked over southeast Georgia then offshore of the local Atlantic coast through 4 am EST. The corridor of unstable low-level air remained across our southern Florida zones with surface-based CAPE values rising into the 1000-1300 J/kg range per LAPS analysis while aloft strong directional (0-6 km) bulk shear near the mid/upper level trough axis increased to 50-70 kts. The phased low-level instability, plentiful deep layer moisture and strong dynamical lift under the upper low and just south of the surface low spawned a couple of persistent supercells with long-lived mesocyclones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 14, 1:02 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 14, 1:02 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
102 AM EST Sat Dec 14 2019

.AVIATION...
[Through 06Z Sunday]

Fog begins to lift as a line of showers and storms ahead of a cold
front move through the region affecting the TAF sites generally in
the 08Z-12Z time range. An isolated strong to severe thunderstorm
is possible. These thunderstorms have the potential to produce
damaging wind gusts. Storms should exit all TAF sites by sunrise.
Behind the front, ceilings lift to VFR and begin to clear. Breezy
winds develop along the coast this afternoon.

&&

.PREV DISCUSSION [918 PM EST]...

.NEAR TERM [Through Tonight]...

An upper level shortwave along the northern-central Gulf waters
with a vertically stacked deepening low below it is keeping the
southeast in a soggy weather pattern this afternoon. A quasi-
stationary front is stretched out from roughly St. Augustine
southwest to Gainesville, with available instability north of this
boundary capped by a thick deck of low level clouds. However,
just to the south of this boundary lies an untapped instability
source with of MLCAPE 500-800 J/kg. Not a rager, but enough to
kick storm generation up a notch along boundaries. As the Gulf low
swings northeastward this evening, that boundary will push north
as a warm front moving through our area and dynamics will become
more favorable for the development of severe weather. By the time
midnight rolls around, we'll have 0-6 km shear of 50-60 kts, which
will help organize thunderstorms that develop in the warm sector
of the system and at least pose a wind threat. With 0-1 km shear
of 30-40 kts, unfortunately these storms will also be posing a
threat for nighttime tornadoes. The time frame of midnight to 7
AM means that it's a good idea to make sure you have your Weather
Radio set to alert tonight and your WEA notifications enabled on
your phone before going to bed tonight just in case.

.SHORT TERM [Saturday Through Sunday Night]...

By Saturday morning, the remaining storms will likely pick up
some steam and exit the area quickly through the remaining
morning hours, rendering a drier, breezy afternoon with highs in
the mid 60s to low 70s. Temperatures Sat night behind the cold
front will be near normal, in the low-mid 40s. High pressure will
build eastward Sunday, leading to calmer winds and similar
temperatures to Saturday.

.LONG TERM [Monday Through Friday]...

The break in rain chances will be brief, however, with our next
front developing and moving in by Monday night. At that point,
another upper level shortwave trough will push into the Srn
Plains, developing a cold front out in the lower MS Valley. This
cold front will move into the Southeast and TN Valley on Tuesday,
reaching our area Tues evening/night. Behind this cold front, much
a colder, drier air will advect into the area. Highs Wed through
Friday behind the front will be in the mid 50s to low 60s and
overnight lows will be in the 30s.

.MARINE...

Strong southwest winds tonight will become more westerly in the
wake of a cold front Saturday morning. A strong pressure gradient
along this front will continue small craft conditions over our
offshore waters through Saturday afternoon, possibly into the
overnight period. After that, we'll have a brief quiet period with
winds around 10 knots through Tuesday until another front
approaches the area mid-week.

.FIRE WEATHER...

A quasi-stationary boundary in place today is keeping very light winds
in place at the surface and leading to low daytime dispersion values.
This will push north overnight as a warm front, with a cold front
sweeping in west to east later in the night and early tomorrow morning.
Heavy showers and scattered thunderstorms will accompany these fronts,
which will make for wet fuels, diminishing the threat for red flag
conditions when drier air moves in behind the front.

.HYDROLOGY...

A much needed 1-3" of rainfall fell this morning, mostly in
extreme SE GA and eastern portions Nassau and Duval counties in
FL. Although we've been in a quiet period through much of the day,
showers and scattered thunderstorms will ramp up again in the
evening and overnight hours, bringing another 1-2" of rain to the
area. This may lead to isolated flooding in low-lying areas and
those with poor drainage.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  63  41  66  46  76 /   0   0   0   0   0
SSI  66  46  64  52  72 /  10   0   0   0   0
JAX  70  45  68  51  77 /  10   0   0   0   0
SGJ  71  48  69  54  77 /  30   0   0   0   0
GNV  70  45  70  50  78 /  10   0   0   0   0
OCF  73  45  72  51  79 /  20   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 2 AM EST early this morning for Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Coastal St.
     Johns-Hamilton-Inland Duval-Inland Nassau-Inland St. Johns-
     Northern Columbia-Southern Columbia-Suwannee-Union.

     High Rip Current Risk until 4 AM EST early this morning for
     Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal St.
     Johns.

GA...Dense Fog Advisory until 2 AM EST early this morning for
     Brantley-Coastal Camden-Coastal Glynn-Inland Camden-Inland
     Glynn-Northeastern Charlton-Western Charlton.

     High Rip Current Risk until 4 AM EST early this morning for
     Coastal Camden-Coastal Glynn.

AM...Small Craft Advisory until 4 PM EST this afternoon for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Dense Fog Advisory until 3 AM EST early this morning for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM.

&&

In the hours before

Special weather statement, Dec 14, 1:29 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
129 AM EST Sat Dec 14 2019

FLZ020-021-035-122-222-140715-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-
129 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...WESTERN
COLUMBIA...SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 215 AM
EST...

* At 128 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southwest of Dowling Park to 12 miles north of Steinhatchee.
  Movement was east at 35 mph.

* Wind gusts up to 50 mph, excessive cloud-to-ground lightning,
  funnel clouds, and minor flooding due to heavy rainfall is possible
  with these storms.

* Locations impacted include...
  Live Oak, White Springs, Ichetucknee Spring, Suwannee Springs, Fort
  White, Suwannee Valley, Belmont, Luraville, Mcalpin and Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8321 3054 8268 2978 8271 2977 8294
      2980 8292 2982 8293 2983 8289 2989 8288
      2990 8290 2989 8292 2996 8293 2996 8295
      2999 8296 3001 8300 3008 8307 3011 8312
      3011 8316 3009 8319 3012 8323 3026 8325
TIME...MOT...LOC 0628Z 250DEG 32KT 3015 8330 2984 8333

HESS
Special weather statement, Dec 14, 2:39 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
239 AM EST Sat Dec 14 2019

FLZ030-031-035-136-222-236-240-340-140845-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Central Marion FL-Western Marion FL-Union FL-Bradford FL-
Gilchrist FL-
239 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...BRADFORD...
NORTHWESTERN MARION...SOUTHERN UNION AND SOUTHWESTERN COLUMBIA
COUNTIES UNTIL 345 AM EST...

* At 239 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  northwest of Bell to 9 miles southwest of Fowlers Bluff. Movement
  was east at 40 mph.

* Wind gusts up to 50 mph, funnel clouds, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Starke, Trenton, Lake Butler, Bell, Raiford,
  Worthington Spring, Citra, Alachua and High Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2922 8253 2922 8240 2948 8241 2948 8255
      2954 8256 2953 8265 2956 8266 2959 8286
      2958 8295 2962 8297 2970 8294 2977 8295
      2980 8292 2981 8293 2983 8289 2991 8287
      2993 8282 3013 8206 2922 8210 2920 8253
TIME...MOT...LOC 0739Z 255DEG 35KT 2982 8296 2926 8309

HESS
Special weather statement, Dec 14, 3:40 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
340 AM EST Sat Dec 14 2019

FLZ031>033-037-038-133-136-140-236-240-340-140945-
Eastern Alachua FL-Western Alachua FL-Coastal St. Johns FL-
Central Marion FL-Western Marion FL-Putnam FL-Inland Flagler FL-
Bradford FL-Clay FL-Inland St. Johns FL-Eastern Marion FL-
340 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLAGLER...ALACHUA...
SOUTHEASTERN BRADFORD...SOUTHWESTERN ST. JOHNS...MARION...PUTNAM AND
SOUTHERN CLAY COUNTIES UNTIL 445 AM EST...

* At 340 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  north of Gainesville Airport to 6 miles southwest of Rainbow Lakes
  Estates. Movement was east at 50 mph.

* Wind gusts of 50 to 55 mph, funnel clouds, and minor flooding due
  to heavy rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Ocala, Palatka, Green Cove Springs, Rainbow Lakes
  Estates, Crescent City, Interlachen, Keystone Heights, Pomona Park
  and Hastings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
      2948 8241 2948 8252 2985 8237 3002 8144
      2926 8124 2926 8141 2940 8142 2938 8145
      2933 8168 2928 8164 2905 8164 2905 8166
      2896 8166 2896 8231
TIME...MOT...LOC 0840Z 256DEG 42KT 2979 8229 2910 8255

HESS

The radar

The Jacksonville radar (KJAX), 122 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
December 14, 3:46 AM EST
Where
Alachua County, 0.69 mi N of Micanopy
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
29.510, -82.280

The State Watch Office relayed a report from Alachua County 911 of widespread tree and power line damage near Micanopy including along 11300 SE County Road 243 and Wacahoota Road. Possible tornado damage.

Thunderstorm Wind, Alachua

When
December 14, 3:50 AM EST
Where
Alachua County, 1.2 mi E of Kirkwood
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.530, -82.310

Two tree were blown down and blocked the roadway at the intersection of South US Highway 441 and SE 134th Avenue. Possible Tornado Damage.

Tornado, Alachua

When
December 14, 3:53 AM EST to 3:55 AM EST
Where
Alachua County, 1.39 mi E of Kirkwood to 1.56 mi ENE of Kirkwood
Rating
EF0
Path length
0.2 mi
Path width
45 yd
Reported by
Emergency Manager
Coordinates
29.533, -82.307

Significant damage occurred to University of Florida recreational property at Lake Wauburg along the north shore. There were widespread downed trees, damaged watercrafts, broken docks and fences and the boat shelter was severely damaged.

Thunderstorm Wind, Alachua

When
December 14, 3:55 AM EST
Where
Alachua County, 1.38 mi S of Rochelle
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.580, -82.230

State Watch office relayed report of major tree and power line damage along County Road 234 between Micanopy and Rochelle. A tornado touchdown was confirmed just south of this damage area at Lake Waubug.

Thunderstorm Wind, Putnam

When
December 14, 4:10 AM EST
Where
Putnam County, Interlachen
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.620, -81.900

Widespread reports of tree damage, power lines down and exterior building structure damage occurred in West Interlachen. The time of damage was based on radar imagery. This same storm produced a tornado touchdown just west near Lake Waubug. Another tornado touchdown occurred from this same storm east near Elkton.

Thunderstorm Wind, Putnam

When
December 14, 4:25 AM EST
Where
Putnam County, 2.16 mi NNE of Interlachen
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.650, -81.890

Widespread wind damage occurred NNE of Interlachen along Maltas Avenue in the Interlachen Lakes Estates area. Structural damage and widespread tree damage occurred. Witnesses reported a loud roaring noise. Note that this storm did produced a tornado touchdown just west of the this location near Lake Waubug and another tornado touchdown east of this location near Elkton Florida.

Thunderstorm Wind, Putnam

When
December 14, 4:30 AM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.650, -81.660

Widespread tree and power line damage in the city limits of Palatka.

Thunderstorm Wind, Putnam

When
December 14, 4:35 AM EST
Where
Putnam County, 3.01 mi NNW of Mannville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
29.660, -81.870

Wind damage occurred along Marion Avenue NNE of Interlachen near the Fowler area. Damage included widespread trees downs and some structural damage to fences. The time of damage was based on radar.

Tornado, St. Johns

When
December 14, 5:05 AM EST to 5:07 AM EST
Where
St. Johns County, 0.34 mi NE of Elkton to 0.54 mi NE of Elkton
Rating
EF0
Path length
0.25 mi
Path width
325 yd
Reported by
NWS Storm Survey
Coordinates
29.784, -81.427

The tornado appeared to have touched down shortly after 5 am and tracked ENE from near the SW corner of Saint Ambrose Church Road and County Road 305 and ended just east of County Road 207. A trained storm spotter reported a tornado on the ground near State Road 207 and County Road 305 in Elkton around 5:05 am. Tree debris, shingles and part of a tin roof were reported in trees and across the ground. A kitchen and bath store in Elkton sustained major roof damage as well as damage to their supplies stored outdoors including solid surface countertops. The official NWS Storm Survey estimated peak winds around 85 mph (EF0) and reported road signs that were bent and/or twisted in Elkton. Metal roof panels were stripped off of a building and thrown over a fence. A door was also extracted from a building.

Tornado, Flagler

When
December 14, 5:14 AM EST to 5:40 AM EST
Where
Flagler County, 1.46 mi S of St Johns Park to 2.53 mi E of Bulow
Rating
EF1
Path length
19.4 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
29.399, -81.427

A long-lived EF1 tornado tracked west to east across Flagler county during the pre-dawn hours. The tornado entered the west side of the county near Mud Lake within the Haw Creek Preserve around 5:15 am and continued a steady east to northeast track across the central part of the county and impacted Korona and then exited offshore of the local coast near Gamble Rogers Memorial State Recreation Area, about 1 mile south of Flagler Beach around 5:40 am. The storm survey revealed the most substantial damage within the Korona city limits where EF1 damage occurred. Numerous trees, powerlines and structures were damaged. One masonary structure had its roof blown off in Korona. The following are timing of reports to relayed to the NWS from Flagler County EM: 530 am 2 SSW Flagler Beach a tree was blown down through a roof of a home along Creek Bluff Run in Bulowville, 532 am many roads were closed near Korona and County Road 330 due to widespread tree damage, 532 am several structures had damage behind the White Eagle Lounge in Korona, 536 am a motorhome was flipped and had roof and deck damage along South 28th Street in Flagler Beach, 536 am oak trunks were twisted and trees heavily damaged along Creek Bluff Run, 540 am debris was across the roads and street lights were damaged between South 23rd Street and South 28th Street in South Flagler Beach, and at 540 am some structural damage was reported between south Flagler Beach and Bulowville.

Funnel Cloud, St. Johns

When
December 14, 5:20 AM EST
Where
St. Johns County, 1.93 mi WSW of Moultrie
Reported by
911 Call Center
Coordinates
29.810, -81.350

A funnel cloud was reported over 762 Gilda Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860404, 860405, 865101, 865102, 865103, 865106, 865104, 865105, 860403, 865108, 860402.